Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 70, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 9, 2009, 4:39 PM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2009, 4:39 PM CDT (21:39 UTC)
- Expired
- Sep 9, 2009, 7:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Midland County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 4:56 PM CDT | FLASH FLOOD | 2 Sw Midland Internatio, TX | FLASH FLOODING REPORTED AT THE INTERSECTION OF FM 1788 AND BUSINESS 20. A FEW VEHICLES WERE STALLED IN THE HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 092139 FFWMAF TXC135-329-100030- /O.NEW.KMAF.FF.W.0070.090909T2139Z-090910T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 439 PM CDT WED SEP 9 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN ECTOR COUNTY IN WEST TEXAS... NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS... * UNTIL 730 PM CDT * AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A COMPLEX OF SLOW MOVING THUNDERSTORMS MOVING ACROSS EASTERN ECTOR AND NORTHWESTERN MIDLAND COUNTIES. THE MIDLAND INTERNATIONAL AIRPORT HAS RECEIVED THREE QUARTERS OF AN INCH OF RAINFALL IN ABOUT 15 MINUTES. THE STORM IS MOVING VERY SLOWLY SOUTH AT 5 TO 10 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... ODESSA... MIDLAND INTERNATIONAL AIRPORT... INTERSTATE 20 BETWEEN MIDLAND AND ODESSA... MISSION DORADO... WARFIELD... PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THE TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS... DITCHES... STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3200 10246 3208 10211 3186 10208 3180 10246 $$
1 follow-up statement
000 WGUS74 KMAF 092324 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 624 PM CDT WED SEP 9 2009 TXC135-329-100030- /O.CON.KMAF.FF.W.0070.000000T0000Z-090910T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ECTOR-MIDLAND- 624 PM CDT WED SEP 9 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHWESTERN MIDLAND AND EAST CENTRAL ECTOR COUNTIES... AT 456 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING AT THE INTERSECTION OF FARM TO MARKET ROAD 1788 AND BUSINESS 20. A FEW VEHICLES WERE STRANDED AT THIS INTERSECTION. AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL HAD COME TO AN END ACROSS THE WARNED AREA. HOWEVER...EXCESSIVE RUNOFF FROM THE EARLIER TORRENTIAL RAINS WILL STILL PRODUCE FLASH FLOODING ACROSS PORTIONS OF WESTERN MIDLAND AND EASTERN ECTOR COUNTIES THROUGH 730 PM CDT. LOCATIONS IN THE FLASH FLOOD WARNING INCLUDE...ODESSA...MIDLAND INTERNATIONAL AIRPORT AND WARFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. && LAT...LON 3200 10246 3208 10211 3186 10208 3180 10246 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:18 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 9, 3:18 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 318 PM CDT WED SEP 9 2009 .DISCUSSION... CORRECTED FOR TEMP/POP AT BOTTOM. A VERY ACTIVE PATTERN HAS DEVELOPED ACROSS WEST TEXAS THIS AFTERNOON. THE LATEST WATER VAPOR IMAGERY SHOWS A MID TO UPPER LOW CENTERED NEAR ABILENE...SLOWLY PROGRESSING EASTWARD. MEANWHILE...ANOTHER SIGNIFICANT MID TO UPPER SHORTWAVE TROUGH WAS MOVING EAST NORTHEAST NEAR THE DAVIS MOUNTAINS AND BIG BEND REGION. NEAR THE SURFACE...A TROUGH WAS LOCATED NEAR A LINE FROM SNYDER TO SOUTH OF SEMINOLE TO EAST OF THE DAVIS MOUNTAINS. A COLD FRONT WAS ALSO DRAPED ACROSS THE TEXAS PANHANDLE JUST SOUTH OF AMARILLO TO ENID OKLAHOMA...MOVING SOUTH. CONVECTION IS ONGOING NEAR ALL OF THESE FEATURES AND INCREASED COVERAGE IS EXPECTED THROUGH THE EVENING HOURS AS THE AFOREMENTIONED SHORTWAVE TROUGH MOVES OVER THE LOWER TRANS PECOS. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED DUE TO THE MARGINAL DEEP LAYER SHEAR IN PLACE. HOWEVER...GIVEN THE EXTREMELY MOIST PROFILES (12Z MAF PWAT OF 1.6 INCHES) AND SOME MODERATE SURFACE BASED INSTABILITY PRESENT...HEAVY RAINFALL CAN BE EXPECTED WITH THESE SLOW MOVING STORMS. IN ADDITION...SMALL HAIL AND ISOLATED WET MICROBURSTS WILL REMAIN A POSSIBILITY AS WELL. THE INITIAL COLD FRONT IS EXPECTED TO BECOME MORE DIFFUSE THROUGH TOMORROW...BUT SOME CAA WILL STILL MAKE IT INTO OUR CWA. IT WILL LIKELY END UP SOMEWHERE OVER THE NORTHEASTERN CWA TOMORROW AFTERNOON AND POPS WERE SPECIFICALLY INCREASED OVER THIS AREA INTO THE 50 TO 60 PERCENT RANGE. THE CONTINUED RAIN CHANCES AND INCREASED CLOUD COVER SHOULD KEEP TEMPERATURES ON THE COOL SIDE TOMORROW. THE 850 HPA TEMPS DO NOT APPEAR TO MAKE IT OUT OF THE UPPER TEENS ACROSS THE PERMIAN BASIN. THE METMOS GUIDANCE APPEARED THE COOLEST...BUT WAS UNDERCUT BY ABOUT 2 DEGREES FOR MOST LOCATIONS. BY FRIDAY...THE GREATEST POPS WILL LIKELY REMAIN OVER THE EASTERN AND SOUTHEASTERN ZONES AS THE MID TO UPPER TROUGH AXIS SLOWLY MOVES OUT OF THE REGION. BY SATURDAY MORNING...A CUTOFF LOW IS STILL EXPECTED TO DEVELOP OVER THE NORTHERN PLAINS BY SATURDAY MORNING...WITH ANOTHER MID TO UPPER SHORTWAVE LIKELY WEST OF THE REGION ACROSS SOUTH CENTRAL NM/AZ. AT THE MOMENT...IT APPEARS THE ASSOCIATED COLD FRONT WILL MAKE IT THROUGH THE PERMIAN BASIN BY SATURDAY AFTERNOON AND WITH ANOTHER VORT MAX APPROACHING FROM THE WEST AT THIS TIME. WE HAVE DECIDED TO INCREASE POPS SLIGHTLY...AS CONFIDENCE CONTINUES TO INCREASE WITH THIS FEATURE. COOLER TEMPS WILL ONCE AGAIN IMPACT THE REGION SATURDAY AND SUNDAY. THESE WILL NEED TO BE WATCHED CLOSELY IF MORE OR LESS PRECIP COVERAGE IS EXPECTED THAN ORIGINALLY ANTICIPATED. PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 67 83 66 83 / 40 40 40 40 CARLSBAD NM 65 83 64 83 / 50 20 20 20 DRYDEN TX 69 86 67 88 / 60 40 40 50 FORT STOCKTON TX 67 84 66 83 / 50 40 30 30 GUADALUPE PASS TX 61 77 60 77 / 30 20 20 20 HOBBS NM 64 81 64 80 / 40 30 30 30 MARFA TX 58 77 56 78 / 40 40 30 40 MIDLAND INTL AIRPORT TX 66 82 65 81 / 50 30 30 30 ODESSA TX 67 83 66 82 / 50 30 30 30 WINK TX 68 85 66 84 / 50 30 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/78
Hazardous weather outlook, Sep 9, 1:18 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 118 PM CDT WED SEP 9 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 118 PM CDT WED SEP 9 2009 /1218 PM MDT WED SEP 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT...BUT ESPECIALLY FOR THE EAST AND NORTHEAST PERMIAN BASIN AND ACROSS THE TRANS PECOS INCLUDING AREAS ALONG AND NEAR THE PECOS RIVER. SOME OF STORMS WILL BE SLOW MOVING INCREASING THE POTENTIAL FOR LOCAL HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. ALSO THESE STORMS MAY PRODUCE DOWNBURST WINDS NEAR 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A GOOD CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST THURSDAY THROUGH SATURDAY. LOCALLY HEAVY RAIN WILL BE THE PRIMARY CONCERN WITH THESE STORMS WITH DOWNBURST WINDS AND HAIL SECONDARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 9, 3:14 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 314 PM CDT WED SEP 9 2009 TXZ045-046-092045- GAINES-DAWSON- 314 PM CDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN DAWSON COUNTY. AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED ABOUT 3 MILES SOUTHWEST OF FRIENDSHIP...OR ABOUT 5 MILES NORTHWEST OF PATRICIA IN SOUTHWESTERN DAWSON COUNTY...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 50 TO 55 MPH...PEA TO MARBLE SIZED HAIL...FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN. PEOPLE IN SOUTHWESTERN DAWSON COUNTY...INCLUDING THOSE NEAR THE COMMUNITIES OF FRIENDSHIP AND PATRICIA SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 9, 3:43 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 343 PM CDT WED SEP 9 2009 TXZ051-092115- MARTIN- 343 PM CDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN MARTIN COUNTY. AT 339 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING INTENSIFYING THUNDERSTORMS ACROSS WESTERN MARTIN COUNTY. THESE STORMS WERE LOCATED GENERALLY ALONG AND WEST OF STATE HIGHWAY 349 ACROSS WESTERN MARTIN COUNTY. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 50 TO 55 MPH...PEA TO MARBLE SIZED HAIL...FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAINFALL. THE STORMS ARE SLOWLY MOVING SOUTH AT 5 TO 10 MPH. RESIDENTS...AND MOTORISTS TRAVELING ALONG STATE HIGHWAY 349 IN WESTERN MARTIN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 9, 3:54 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 354 PM CDT WED SEP 9 2009 TXZ063-070-092115- GLASSCOCK-REAGAN- 354 PM CDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN REAGAN AND SOUTHEASTERN GLASSCOCK COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST OF SAINT LAWRENCE AT 352 PM CDT...MOVING SOUTH AT 5 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE LOCATED 8 MILES NORTHWEST OF BIG LAKE...AND 6 MILES SOUTHEAST OF BIG LAKE. LITTLE MOVEMENT WAS NOTED WITH BOTH OF THESE STORMS. GUSTY WINDS TO 50 MPH...SMALL HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THESE STORMS.
Special weather statement, Sep 9, 4:34 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 434 PM CDT WED SEP 9 2009 TXZ061-092215- ECTOR- 434 PM CDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF GARDENDALE...OR OVER NORTHERN ODESSA AT 433 PM CDT...MOVING SOUTH AT 10 MPH. GUSTY WINDS TO 50 MPH...SMALL HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 2:17 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 118 min |
| Sep 9, 4:00 PM CDT | Areal Flood Advisory | MAF | Glasscock, Reagan | 3 hr |
| Sep 9, 4:17 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 58 min |
| Sep 9, 4:45 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 37 min |
| Sep 9, 4:54 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 51 min |
| Sep 9, 5:41 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 27 min |
| Sep 9, 6:04 PM CDT | Areal Flood Advisory | MAF | Crane | 116 min |
| Sep 9, 6:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.